Colorado, 2012

High Wind in Colorado, March 18, 2012

March 18, 2012 · NWS BOU · 8 events in 8 counties and zones

A large upper level trough over the Desert Southwest, combined with a deepening low pressure system over northeast Wyoming, to produce high winds across much of northeast Colorado. Peak wind gusts included: 69 mph at Limon, 66 mph at Akron and Cedar Point; 64 mph at Briggsdale; 59 mph at Bennett, Buckley Air Force Base and Greeley; 58 mph, 2 miles southeast of Limon, 10 miles northeast of Pawnee…

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A large upper level trough over the Desert Southwest, combined with a deepening low pressure system over northeast Wyoming, to produce high winds across much of northeast Colorado. Peak wind gusts included: 69 mph at Limon, 66 mph at Akron and Cedar Point; 64 mph at Briggsdale; 59 mph at Bennett, Buckley Air Force Base and Greeley; 58 mph, 2 miles southeast of Limon, 10 miles northeast of Pawnee Buttes, Sterling, Woodrow; 57 mph at Holyoke and Wiggins; and 55 mph at Denver International Airport. Near Greeley, the wind blew the roof off a small livestock barn.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Mar 18, 2:11 PM MST, 39 minutes earlier.

Area forecast discussion, Mar 18, 2:11 PM MST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
311 PM MDT SUN MAR 18 2012

.SHORT TERM...CURRENT RADAR PICTURES ARE SHOWING ECHOES TO THE WEST
OF THE CWA.  THERE WERE A FEW LIGHTNING STRIKES NORTH OF GRAND
JUNCTION EARLIER.  CURRENTLY THERE IS NO PRECIPITATION FALLING OVER THE
CWA...BUT IT IS CLOSE.  THE WIND FIELD ACROSS THE PLAINS IS PRETTY
UNIFORM AT THIS TIME.  THE GUSTS ARE GENERALLY IN THE 30 TO 40 KNOT
RANGE.  TO THE BEST OF OUR KNOWLEDGE....NO SIGNIFICANT FIRES HAVE
STARTED YET THIS AFTERNOON...BUT THERE IS ONE GOING OVER YUMA COUNTY
COLORADO...ACCORDING TO AREA RADARS.  MODELS HAVE THE SOUTHERLY JET
MAXIMUM OVER THE EASTERN BORDER OF COLORADO AT 00Z THIS AFTERNOON
...THEN THEY SLOW IT DOWN AND KEEP IT JUST EAST OF THE STATE THROUGH
MONDAY AFTERNOON.  AT 00Z TOMORROW AFTERNOON...THE UPPER TROUGH AXIS
IS PROGGED OVER WESTERN COLORADO.  THE QG VERTICAL VELOCITY FIELDS SHOW
MODERATE TO STRONG DOWNWARD MOTION FOR THE CWA ALL NIGHT TONIGHT
INTO MONDAY MORNING.  THE UPWARD MOTION ARRIVES FOR THE CWA MONDAY
AFTERNOON.  BOUNDARY LAYER FLOW IS PROGGED TO BE SOUTH-SOUTHWESTERLY
...AND FAIRLY STRONG THIS EVENING.  IT DECREASES SOMEWHAT AND IS
MORE WEST-SOUTHWESTERLY AFTER MIDNIGHT INTO MONDAY AFTERNOON.
WEAKER NORTHWESTERLY FLOW WILL DOMINATE MONDAY AFTERNOON.  FOR
MOISTURE OVER THE PLAINS...THERE IS NOTHING IN THE LOWER LEVELS
TONIGHT OR MONDAY.  THE MOISTURE GETS DEEPER MONDAY AFTERNOON...BUT
IT IS STILL JUST IN THE MID LEVELS AND ABOVE.  FOR THE MOUNTAINS...
THE MOISTURE IS BETTER FROM THE DIVIDE WEST...BUT IT IS NOT GREAT.
THE QPF FIELDS HAVE NO MEASURABLE PRECIPITATION OVER THE PLAINS
TONIGHT OR MONDAY.  OVER THE MOUNTAINS...THERE IS SOME...BUT IT IS
PRETTY LIGHT.  THE BEST PERIOD IS PROGGED FROM 06Z TO 12Z
OVERNIGHT.  FOR POPS...WILL GO WITH NOTHING OVER THE PLAINS TONIGHT
AND MONDAY MORNING.  MAY GO SOME MINOR POPS...FOR A SHOWER IN THE
AFTERNOON.  OVER THE MOUNTAINS...WILL GO THE "CHANCES" ONLY TONIGHT
AND MONDAY MORNING.  THE OROGRAPHIC HELP WILL BE ABYSMAL WITH DUE
SOUTHERLY FLOW.  THE MOISTURE IS QUESTIONABLE AT TIMES.  THERE IS NO
UPWARD SYNOPTIC SCALE ENERGY UNTIL MONDAY AFTERNOON.  MAY GO WITH
"LIKELY"S MONDAY AFTERNOON IN THE MOUNTAINS WITH BETTER ENERGY
EXPECTED.  CONCERNING THE HIGH WIND AND RED FLAG HIGHLIGHTS...WILL
LET THEM BE...AS IS.  CURRENT WIND SITUATION WOULD WARRANT IT.  FOR
TEMPERATURES...THE UPPER TROUGH WILL USHER IN A COOLER AIRMASS.
MONDAY'S HIGHS LOOK 8-12 C COLDER THAN CURRENT READINGS.

.LONG TERM...THE UPPER LEVEL TROUGH WILL SPLIT AS IT MOVES ACROSS
THE AREA MON NIGHT INTO TUE WITH MOST OF THE ENERGY DEVELOPING INTO
STG CLOSED UPPER LEVEL LOW OVER ERN NEW MEXICO.  THIS TYPE OF SETUP
IS NOT A FAVORABLE PTRN FOR PCPN ACROSS NRN CO.  CROSS-SECTIONS DO
SHOW ABUNDANT MOISTURE IN THE MTNS MON NIGHT HOWEVER THE OROGRAPHIC
COMPONENT IS VERY WK SO ANY SNOW AMOUNTS WILL BE LIGHT.  OVER NERN
CO THE LOW LVL FLOW WILL BE NWLY ALTHOUGH THERE STILL COULD BE A
SLIGHT CHC OF SHOWERS AS SOME MINOR QG ASCENT MOVES ACROSS.

BY TUE DRIER AIR WILL SPREAD OVER NRN CO IN NWLY FLOW ALOFT.  THUS
WILL MENTION A SLIGHT CHC OF -SHSN IN THE MTNS WITH DRY CONDITIONS
OVER NERN CO.  FOR HIGHS WILL HAVE READINGS IN THE UPPER 40S TO MID
50S ACROSS NERN CO.  FOR WED A STG UPPER LEVEL LOW WILL BE OVER
NCNTRL TEXAS WITH WEAK NNE FLOW ACROSS NRN CO.  CROSS-SECTIONS SHOW
LIMITED MOISTURE SO WILL KEEP FCST DRY EXCEPT FOR A SLIGHT CHC OF
-SHSN IN THE NRN MTNS.  HIGHS ON WED WILL MODERATE SOME WITH READING
RISING INTO THE UPPER 50S TO LOWER 60S ACROSS NERN CO.

FOR THU THE LONGER RANGE MODELS NOW SHOW THE UPPER LEVEL LOW OVER
TEXAS LIFTING NORTHWARD INTO THE TX/OK PANHANDLE AREA AND THEN INTO
WRN KS BY THU NIGHT.  THIS IS QUITE A CHANGE FM THE PREVIOUS RUNS
WHICH HAD THIS LOW MUCH FURTHER EAST.  FOR NOW WILL GO WITH THE
CONSENSUS GRIDS AND KEEP THE FCST DRY WITH HIGHS IN THE MID 60S TO
LOWER 70S ACROSS NERN CO.  NATURALLY IF THE UPPER LEVEL LOW ENDS UP
FURTHER WEST LIKE THE MODELS SHOW TODAY IT WOULD BE COOLER ON THU
WITH A CHC OF SOME RAIN OVER PARTS OF NERN CO.

BY FRI THE UPPER LEVEL LOW IS FCST TO BE OVER CNTRL OR ERN KS WITH A
RIDGE OVER NRN CO.  THIS WOULD LEAD TO DRY CONDITIONS WITH ABV
NORMAL TEMPS.  FOR NEXT WEEKEND AN UPPER LEVEL RIDGE WILL BE OVER
THE RGN WITH DRY CONDITIONS AND MUCH ABOVE NORMAL TEMPS.
&&

.AVIATION...THE STRONG SOUTHERLY FLOW IS EXPECTED TO CONTINUE AT DIA
THROUGH ABOUT 01-02Z...THEN DECREASE.  FAIRLY DECENT SOUTH-
SOUTHWESTERLY WINDS SHOULD CONTINUE OVERNIGHT INTO MONDAY MORNING.
SPEEDS WILL BE 10-24 KNOT RANGE.  WINDS WILL DECREASE IN SPEED ON
MONDAY...BUT SHOULD MAINTAIN SOME DOWNSLOPING DIRECTIONAL
COMPONENT.  VFR CONDITIONS SHOULD PREVAIL FOR THE NEXT 24 HOURS.
THERE IS A SLIGHT CHANCE OF AN AFTERNOON RAIN SHOWER ON MONDAY AT
DIA...BUT IT MAY JUST BE VIRGA.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING 10 AM TO 10 PM MDT THIS EVENING FOR COZ238>251.
HIGH WIND WARNING NOON TO 7 PM MDT THIS EVENING FOR COZ041 AND
COZ044>COZ051.

&&

SHORT TERM...RPK
LONG TERM....RJK
AVIATION...RPK
Hazardous weather outlook, Mar 18, 9:02 AM MST, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1002 AM MDT SUN MAR 18 2012

COZ030>051-191200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1002 AM MDT SUN MAR 18 2012

...RED FLAG WARNING ALL OF THE PLAINS UNTIL 10 PM THIS EVENING...
...HIGH WIND WARNING PALMER DIVIDE AND NORTHEASTERN PLAINS NOON
UNTIL 7 PM TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTH WINDS WILL INCREASE TO 30 TO 40 MPH WITH GUSTS TO 60
MPH OVER THE EASTERN PLAINS OF COLORADO THIS AFTERNOON. THE
STRONGEST GUSTS WILL OCCUR ALONG AND EAST OF A LINE FROM STERLING
TO FORT MORGAN AND CASTLE ROCK. THE STRONG GUSTY WINDS WILL
PRODUCE AREAS OF BLOWING DUST AND RESTRICTED VISIBILITIES WITH
HAZARDOUS DRIVING CONDITIONS IN OPEN AREAS. IN ADDITION...VERY
HIGH TO EXTREME FIRE DANGER WILL BE PRESENT ACROSS THE PLAINS WITH
VERY LOW HUMIDITY READINGS. ALL OUTDOOR BURNING SHOULD BE AVOIDED.
THERE WILL BE A GOOD CHANCE OF SNOW IN THE MOUNTAINS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MORE SEASONAL TEMPERATURES WILL MOVE OVER THE STATE ON MONDAY AS AN
UPPER TROUGH MOVES OVER THE REGION. MOUNTAIN AREAS COULD SEE UP TO A
FEW INCHES OF SNOWFALL. THE PLAINS WILL ALSO HAVE A SLIGHT CHANCE OF
RAIN OR SNOW SHOWERS. LIGHT SNOW SHOWERS WILL LINGER IN THE
MOUNTAINS THROUGH TUESDAY WITH LIGHT ADDITIONAL ACCUMULATIONS. DRY
WEATHER AND A GRADUAL WARMING TREND WILL RETURN FOR THE LATTER HALF
OF THE WEEK AS A RIDGE REBUILDS OVER THE SOUTHWESTERN U.S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

RJK/RPK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind. Local standard time, as filed.

High Wind, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
March 18, 2:50 PM MST to 6:30 PM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

High Wind, Ne Weld County

When
March 18, 2:50 PM MST to 6:30 PM MST
Where
Ne Weld County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

High Wind, C & S Weld County

When
March 18, 2:50 PM MST to 6:30 PM MST
Where
C & S Weld County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

High Wind, C & E Adams & Arapahoe Counties

When
March 18, 2:50 PM MST to 6:30 PM MST
Where
C & E Adams & Arapahoe Counties forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
39.762, -104.338 (the zone’s center; the record gives no point)

High Wind, N & Ne Elbert County Below 6000 Feet / N Lincoln County

When
March 18, 2:50 PM MST to 6:30 PM MST
Where
N & Ne Elbert County Below 6000 Feet / N Lincoln County forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
39.138, -103.825 (the zone’s center; the record gives no point)

High Wind, Logan County

When
March 18, 2:50 PM MST to 6:30 PM MST
Where
Logan County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.725, -103.110 (the zone’s center; the record gives no point)

High Wind, Washington County

When
March 18, 2:50 PM MST to 6:30 PM MST
Where
Washington County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
39.971, -103.201 (the zone’s center; the record gives no point)

High Wind, Phillips County

When
March 18, 2:50 PM MST to 6:30 PM MST
Where
Phillips County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
40.594, -102.358 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372137, 372138, 372140, 372141, 372142, 372143, 372144, 372145.